New Mexico, 2007

High Wind in New Mexico, February 28, 2007

February 28, 2007 · NWS ABQ · 16 events in 16 counties and zones

Another period of strong downslope winds and gustiness from the central mountains east across the plains of eastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another period of strong downslope winds and gustiness from the central mountains east across the plains of eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 28, 10:34 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1034 AM MST WED FEB 28 2007

.UPDATE...UPDATED PACKAGE TO INCREASE 1ST PERIOD TEMPS...GREATEST
UPWARD TWEAKS ACROSS S AND E...GENERALLY 4 TO 8 DEGREES...DECREASING
THE AMOUNT OF ADJUSTMENT FARTHER TO THE N AND W. OTHERWISE EARLY
MORNING ZONES AND HIGHLIGHTS LOOK GOOD.

&&

.PREV DISCUSSION...300 AM MST WED FEB 28 2007...
STRONG GUSTY WINDS TODAY FOR NEW MEXICO COMBINED WITH SNOW FOR THE
NORTHWEST AND NORTHERN MTNS ALONG THE CO BORDER. CRITICAL FIRE
WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO.

SMALL SHORTWAVE MOVING OVER NM HAS BROUGHT UPPER LVL PAC MOISTURE
OVER THE STATE AND AN INCREASE TO THE CLOUD COVER. ASSOCIATED 140 TO
150 KTS 250 MB JET HAS ALSO NOSED INTO CENTRAL NM OVERNIGHT. STRONGER
WINDS ALOFT POISED NEAR SOUTHERN CA STILL TO ENTER THE STATE LATER
TODAY AS THE MAIN TROF AXIS DIGS OVER THE GREAT BASIN AND SLIDES
EAST. THE TROF SHOULD SHIFT THE JET AND STRONGEST WINDS SLIGHTLY
SOUTH OVER THE WEST AND CENTRAL PORTION OF THE STATE. A HIGH WIND
WARNING IS WARRANTED FOR THE GILA AND SOUTHERN PART OF THE MIDDLE RIO
GRANDE VALLEY AND FROM THE EASTERN SLOPES OF THE CENTRAL MTN CHAIN
OVER THE EASTERN PLAINS. THE FAR NORTHEAST PLAINS MAY BE ON THE LOW
SIDE OF HIGH WIND CRITERIA...THAT SAID WILL STILL INCLUDE THEM IN THE
WARNING. EVEN WITH THE SOUTHERLY SHIFT IN THE STRONGEST WINDS ALOFT
SPEEDS OVER THE WESTERN...NORTHWESTERN AND NORTHERN MTNS ALONG WITH
THE MIDDLE AND UPPER RIO GRANDE VALLEY SHOULD REACH ADVISORY CRITERIA
TODAY. THEREFORE WILL ISSUE A WIND ADV FOR THE RIO GRANDE VALLEY AND
WESTERN MTNS.

SNOW SHOWERS WILL MAINLY PRODUCE ACCUMULATING SNOW OVER THE NORTHWEST
AND NORTHERN MOUNTAINS. MORE SPECIFICALLY THE SAN JUANS MAY SEE ISOLD
ACCUMS OF 2 TO 4 WITH UP TO 5 INCHES AND LOCALLY HIGHER AMOUNTS AT
THE HIGHEST ELEVATIONS ESPECIALLY ALONG THE CO BORDER. FOR THE
NORTHWEST MTN ZONE WINDS WILL BE THE MAIN FEATURE IN THE SOUTHERN
PART OF THE ZONE WITH THE COMBINATION OF WIND...SNOW AND BLOWING SNOW
FOR THE NORTHERN PORTION OF THE ZONE. THE SAME TRAIN OF THOUGHT FOR
THE NORTHERN MTNS. WITH THE COMBINATION OF WIND...THEN SNOW AND
BLOWING SNOW WILL ISSUE A WINTER WEATHER ADV FOR THE NORTHWEST AND
NORTHERN MTNS. THE NORTHWEST PLATEAU WILL ALSO HAVE WINDY CONDITIONS
AND SHOWERS ALONG THE NORTHERN TIER BUT VALUES ARE MARGINAL FOR
ISSUING ADVISORY AT THIS TIME.

HIGH WINDS AND LIMITED MOISTURE WILL RESULT IN FIRE WEATHER CONCERNS
AND HAS PROMPTED A RED FLAG WARNING FOR THE MIDDLE RIO GRANDE
VALLEY...EAST CENTRAL HIGHLANDS AND PLAINS AND NORTHEAST PLAINS.

COLD FRONT IS POISED TO ENTER NORTHWEST NM LATER THIS MORNING...HIGH
TEMPS WILL BE REACHED EARLY RATHER THAN LATER FOR THIS REGION.
BUMPED VALUES UP SLIGHTLY FOR THIS AREA AS LOWS LOOK SLIGHTLY WARMER
THAN PREVIOUSLY THOUGHT DUE TO CLOUD COVER. TEMPS WILL MODERATE
LATE MORNING AND EARLY AFTERNOON BEFORE SLOWLY DECREASING THRU THE
REST OF THE AFTERNOON AND EVENING. COOLING TREND WILL CONTINUE THRU
THURSDAY. THE GFS IS MORE PROGRESSIVE WITH THE SYSTEM THAN PREVIOUS
RUNS AND NOW DOES NOT BRING ADDITIONAL DISTURBANCES DOWN THE BACK
SIDE WHICH WOULD HAVE FLATTEN THE TROF. ALSO...THE LAST PUSH LATE FRI
INTO SAT IS FARTHER EAST. FORECAST WILL START TO SLOWLY TREND
TOWARD THIS NEW SOLUTION BUT NOT COMPLETELY JUMP ON THE BAND WAGON
UNTIL SEE ADDITIONAL MODEL RUNS.

A RIDGE OF HIGH PRESSURE WILL TRACK OVERHEAD FOR THE MIDDLE OF THE
WEEKEND AND THEN FLATTEN INTO MORE ZONAL FLOW ALOFT. TEMPS WILL STAY
ON THE COOLER SIDE FRI AND THEN WARM DURING THE WEEKEND. EVEN WITH
SMALL DISTURBANCES MOVING THROUGH THE FLOW OVER NM MOISTURE
SHOULD BE LIMITED TO INCREASING CLOUD COVER SLIGHTLY AND PRECLUDE
PRECIPITATION.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ104-106>108.

WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ003-008-009.

WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ002-004.

HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ005>007-010>021-026.

&&

43
Hazardous weather outlook, Feb 28, 5:32 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MST WED FEB 28 2007

NMZ001>021-026-011300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
532 AM MST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM THIS
EVENING FOR THE GILA REGION...LOWER RIO GRANDE VALLEY...AND FROM
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN
PLAINS. WEST WINDS WILL INCREASE BECOMING 35 TO 45 MPH WITH GUSTS
TO 60 MPH.

WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR THE WESTERN MOUNTAINS...MIDDLE AND UPPER RIO
GRANDE VALLEY. WEST WINDS WILL INCREASE BECOMING 25 TO 35 MPH WITH
GUSTS TO 50 MPH.

A WINTER WEATHER ADVISORY IS IN EFFECT OVER THE NORTHWEST AND
NORTHERN MOUNTAINS TODAY AND TONIGHT FOR STRONG WINDS AND
ACCUMULATING SNOWFALL OVER THE NORTHERN PORTION OF THE NORTHERN
AND NORTHWEST MOUNTAINS ESPECIALLY NEAR THE COLORADO BORDER. WEST
WINDS WILL INCREASE BECOMING 25 TO 35 MPH WITH GUSTS TO 50 MPH.
WINDS AND SNOW COMBINED WILL CREATE BLOWING SNOW AND REDUCED
VISIBILITIES.

A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 8 PM FOR THE MIDDLE
RIO GRANDE VALLEY...EAST CENTRAL HIGHLANDS AND PLAINS...AND
NORTHEAST PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR THE MIDDLE RIO GRANDE
VALLEY...EAST CENTRAL HIGHLANDS AND PLAINS...AND NORTHEAST
PLAINS ON THURSDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

Event by event

16 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Northeast Highlands forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
ASOS

High Wind, Harding

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer

High Wind, Far Northeast Plains

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Far Northeast Plains forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer

High Wind, Sandia/Manzano Mountains

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
Park/Forest Service

High Wind, Central High Plains/Estancia Valley County

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
ASOS

High Wind, Conchas Lake/Guadalupe

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer

High Wind, Quay

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Quay forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
AWOS

High Wind, Southwest Mountains/Upper Gila Region

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Park/Forest Service

High Wind, Lower Rio Grande Valley

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Park/Forest Service

High Wind, Lincoln County High Plains/Hondo Valley

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Other Federal Agency

High Wind, Capitan/Northern Sacramento Mountains

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS

High Wind, De Baca

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
De Baca forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer

High Wind, Chaves County Plains

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Chaves County Plains forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Other Federal Agency

High Wind, Roosevelt

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Roosevelt forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer

High Wind, Curry

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Curry forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
AWOS

High Wind, Guadalupe Mountains of Chaves County

When
February 28, 1:00 PM MST to 5:00 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Other Federal Agency

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18969, 18970, 18971, 18972, 18973, 18974, 18975, 18976, 18977, 18978, 18979, 18980, 18981, 18982, 18983, 18984.